California, 2005

Flash Flood in California, August 1, 2005

August 1, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM PST, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 1:00 PM PST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY
AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL
CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE
LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY
MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRONG TSTORMS WITH HEAVY RAIN DEVELOPING EARLY THIS AFTERNOON OVER
THE MOUNTAINS WITH THE STRONGEST NEAR THE MEXICO BORDER OVER CAMPO.
WEAK TROUGH MOVING THROUGH TO THE NORTH WILL GIVE A SLIGHT BUMP UP
TO THE MARINE LAYER THROUGH TUESDAY WITH LITTLE CHANGE WEDNESDAY.
LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE INLAND EMPIRE
TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. SUBTROPICAL MOISTURE
REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. GFS
PRECIPITABLE WATER VALUES FORECAST TO DROP TUE WITH NOT MUCH CHANGE
WED...THEN COME BACK UP TO NEAR CURRENT VALUES THU. STILL AN EAST
FLOW FROM 9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST
FLOW TAKES OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER
LEVELS TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED.
HIGH PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF
MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR
FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS
OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS
COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR
THUNDERSTORMS.

&&

.AVIATION...ACARS SOUNDINGS LATE THIS MORNING FROM SAN AND LGB
INDICATE THE MARINE LAYER REMAINS AROUND 1500 FEET DEEP AND IS
EXPECTED TO SHOW LITTLE CHANGE IN DEPTH THROUGH TUESDAY MORNING.
STRATUS OVER THE COASTAL WATERS WITH BASES AROUND 1000 FEET MSL AND
TOPS AROUND 1500 FEET MSL SHOULD BEGIN TO PUSH BACK ONSHORE DURING
THE EVENING WITH COASTAL AIRPORTS GOING TO MVFR TO IFR WITH CEILINGS
BY MIDNIGHT. THE STRATUS SHOULD PUSH INLAND ACROSS WESTERN ORANGE
COUNTY AND WESTERN SAN DIEGO COUNTY...SIMILAR TO EARLY THIS
MORNING...BETWEEN MIDNIGHT AND SUNRISE THEN PULL BACK TO THE
COASTLINE BY MID MORNING ON TUESDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON SHOULD DISSIPATE BY SUNSET BUT ARE EXPECTED TO DEVELOP
OVER THE MOUNTAINS...AGAIN...BY 18Z TUESDAY. BASES OF THE
THUNDERSTORMS SHOULD BE AROUND 8000 FEET MST WITH SOME THUNDERSTORM
TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY DRIFT ACROSS THE
BARET FOUR ARRIVAL AND BORDER FOUR DEPARTURE ROUTES FOR SAN THAT ARE
NEAR AND ACROSS THE MOUNTAINS FROM TIME TO TIME.

AREAS AWAY FROM THE THUNDERSTORMS SHOULD REMAIN VFR WITH MOSTLY
CLEAR OR SCATTERED CUMULUS ABOVE 9000 FEET MSL. SOME MVFR VISIBILITY
RESTRICTIONS FROM HAZE IS EXPECTED DURING THE EARLY MORNING HOURS
ESPECIALLY IN THE VALLEYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 7 PM
TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 1, 3:00 PM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON AUG 1 2005

.LITTLE CHANGE IN THE WEATHER PATTERN WILL CONTINUE THE THREAT OF
SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAIN OVER THE MOUNTAINS AND DESERTS FOR THE REMAINDER OF THE WEEK.

CAZ055-056-058-021100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
745 PM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER TONIGHT.

ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

...FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TUESDAY...

...HIGH FLASH FLOOD POTENTIAL RATING TUESDAY AND WEDNESDAY...

THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT
OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TUESDAY.

CAZ060-061-062-021100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
745 PM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER TONIGHT.

STRONG AND GUSTY EAST WINDS WITH VISIBILITY REDUCED IN BLOWING DUST
AND SAND IN THE LOWER DESERTS THROUGH 10 PM. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

...FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TUESDAY...

...MODERATE FLASH FLOOD POTENTIAL RATING TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING...

THUNDERSTORMS WITH DANGEROUS LIGHTNING AND ISOLATED FLASH FLOODING
ARE POSSIBLE DURING THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE
STORMS WITH STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TUESDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

In the hours before

Local storm report, Aug 1, 2:16 PM PST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     11 W BOULEVARD          32.66N 116.46W
08/01/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWNED IN CAMPO BY STRONG
            THUNDERSTORM WIND GUSTS.

0115 PM     HAIL             11 W BOULEVARD          32.66N 116.46W
08/01/2005  0.75 INCH        SAN DIEGO          CA   TRAINED SPOTTER

            PENNY-SIZED HAIL REPORTED IN CAMPO.

&&

LAVIS

The radar

The San Diego radar (KNKX), 72 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
August 1, 8:05 PM PST to 8:30 PM PST
Where
San Diego County, Borrego Spgs
Reported by
TRAINED SPOTTER
Coordinates
33.250, -116.383

Flash flooding was reported after a thunderstorm dropped 1.18 inches of rain in one hour at the Borrego Palm Canyon alert gage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473702.